Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

July 15, 2021Sumter County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 15, 2021, 3:06 PM EDT for Sumter County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 3:06 PM EDT (19:06 UTC)
Expired
Jul 15, 2021, 3:30 PM EDT
In force
24 min
Issued by
NWS Columbia, SC

County Sumter County, SC

The radar

The Columbia radar (KCAE), 52 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

783 
WWUS82 KCAE 151906
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
306 PM EDT Thu Jul 15 2021
 
SCZ028-031-151930-
Richland SC-Sumter SC-
306 PM EDT Thu Jul 15 2021

...Strong Thunderstorms Will Impact Portions of east central Richland
and northwestern Sumter Counties Until 330 PM EDT....

At 303 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Oakland, or near Shaw Air Base, moving
southeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph and excessive cloud to ground 
           lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. All outdoor activities should 
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Sumter, Shaw Air Base, Oakland, Dalzell, Dinkins Mill, Wateree River
Correctional Institution, Stateburg, Rembert and Wedgewood.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3400 8064 3410 8058 3405 8038 3387 8057
TIME...MOT...LOC 1903Z 316DEG 8KT 3400 8054 

$$

LCV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 15, 1:39 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 15, 1:39 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
139 PM EDT Thu Jul 15 2021

.SYNOPSIS...
The Bermuda High will ridge into the forecast area through the
weekend providing a typical summertime pattern. Expect
scattered afternoon and evening thunderstorms each day along
with seasonal temperatures. A front will provide increased
chances of showers and thunderstorms Sunday into mid next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper ridge over the Southeast will begin to move to the east
overnight. At the surface, Bermuda high pressure continues to ridge
into the Carolinas and GA with a lee side trough over the Piedmont.
The airmass remains moist with pwats from 1.75 inches west to just
over 2.0 inches east. Airmass moderately unstable with Lifted Index
around minus 6 and CAPE values around 2000 J/kg. Showers and
thunderstorms mainly affecting the eastern Midlands and Lower
Savannah River Area where pwats are highest. HREF ensemble indicated
scattered convection across the eastern half of the forecast area
and more isolated west. Forcing remains weak. Max temps in the upper
80s and low 90s. Convection should diminish after sunset so low pops
in the evening. Overnight mins in the low 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Little change. Typical summer weather expected, with weak high
pressure, surface and aloft, just south of the region. This,
along with precipitable water (PW) values near climatological
normals, is expected to provide a seasonally normal chance of
mainly diurnal convection, with near normal temps.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The upper ridge is expected to weaken Sun into early to mid
next week as an upper trough develops and digs into the E CONUS.
This will bring down a front with increased moisture. NBM
guidance continuing to indicate POPs increasing to likely with
the front, which appears reasonable. Near normals temps through
Sunday, then some decrease in max temps early to mid week with
the greater convective coverage and cloud cover.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR forecast outside of scattered diurnal convection.

High pressure centered off the coast continues to ridge into the
area. West-southwest winds 5 to 10 knots this afternoon, becoming
light tonight. Scattered thunderstorms this afternoon may result in
brief restrictions at terminals. Although guidance is indicating the
focus will continue across the CSRA to eastern Midlands, coverage
yielding low confidence any terminal will be affected. Convection
should diminish after sunset. Stratus or fog possible late tonight
but confidence too low to include restrictions. Convection will
develop again during the afternoon Friday.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
diurnally driven showers and thunderstorms and early morning
stratus/fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 15, 4:53 AM EDT, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
453 AM EDT Thu Jul 15 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-160900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
453 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 15, 3:06 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
306 PM EDT Thu Jul 15 2021

SCZ028-031-151930-
Richland SC-Sumter SC-
306 PM EDT Thu Jul 15 2021

...Strong Thunderstorms Will Impact Portions of east central Richland
and northwestern Sumter Counties Until 330 PM EDT....

At 303 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Oakland, or near Shaw Air Base, moving
southeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph and excessive cloud to ground
           lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Sumter, Shaw Air Base, Oakland, Dalzell, Dinkins Mill, Wateree River
Correctional Institution, Stateburg, Rembert and Wedgewood.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3400 8064 3410 8058 3405 8038 3387 8057
TIME...MOT...LOC 1903Z 316DEG 8KT 3400 8054

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:31 PM EDTSpecial Weather StatementCAEBamberg29 min
Jul 15, 3:51 PM EDTSpecial Weather StatementCAEOrangeburg24 min
Jul 15, 4:40 PM EDTAreal Flood AdvisoryCAEOrangeburg65 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.